Alert archive / New Mexico / Flash Flood Warnings in 2002
Flash Flood Warning 10, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 12, 2002, 7:05 PM MDT for Otero County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2002, 7:05 PM MDT (01:05 UTC)
- Expired
- Sep 12, 2002, 9:00 PM MDT
- In force
- 115 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Otero County, NM
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 130109 FFWELP NMC035-130300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTION ADD CLOUDCROFT NATIONAL WEATHER SERVICE EL PASO TX 656 PM MDT THU SEP 12 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN OTERO COUNTY IN NEW MEXICO INCLUDING ALAMOGORDO...TULAROSA...MAYHILL...HIGH ROLLS...MOUNTAIN PARK AND CLOUDCROFT. * UNTIL 900 PM MDT * AT 644 PM MDT...WEATHER SPOTTERS REPORTED VERY HEAVY RAIN OVER NORTHERN OTERO COUNTY FROM ALAMOGORDO EASTWARD ALONG HIGHWAY 82 TO HIGH ROLLS AND MOUNTAIN PARK...CLOUDCROFT AND MAYHILL. HEAVY RAINS WERE ALSO OCCURRING ALONG HIGHWAY 54 FROM ALAMOGORDO TO TULAROSA. PORTIONS OF HIGHWAY 54 ARE NOW CLOSED DUE TO HEAVY RAINS. MUDSLIDES HAVE ALSO OCURRED NEAR HIGH ROLLS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:50 PM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, Sep 12, 1:50 PM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 150 PM MDT THU SEP 12 2002 SYNOPSIS... ATMOSPHERIC CONDITIONS STILL REMAIN FAVORABLE FOR SCATTERED THUNDERSTORMS OVER THE BORDERLAND THIS EVENING. AREAS EAST OF A TRUTH OR CONSEQUENCES DEMING LINE COULD ALSO SEE A FEW STRONG TO LOCALLY SEVERE STORMS PRODUCING HAIL...STRONG OUTFLOW WINDS...AND LOCALLY HEAVY DOWNPOURS. BY FRIDAY ACTIVITY WILL BECOME LESS INTENSE AND MORE ISOLATED. A WEAK BACKDOOR FRONT ON SATURDAY WILL PRODUCE SOMEWHAT COOLER TEMPERATURES ALONG WITH ISOLATED THUNDERSTORMS BEFORE SIGNIFICANT DRYING RETURNS TO THE BORDERLAND THE FIRST PART OF NEXT WEEK. DISCUSSION... EVERYTHING ON TARGET WITH ONE INCH DIAMETER HAIL YESTERDAY AT SVC AND FLASHING FLOODING IN SIERRA AND GRANT COUNTIES. EMPHASIS WILL SHIFT EASTWARD TODAY...MAINLY EAST OF A TCS-DMN LINE FOR STRONG APPROACHING SEVERE THUNDERSTORMS. HOWEVER...AS MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK THIS MORNING HILDAGO AND GRANT ARE NOT ENTIRELY OUT OF THE WOODS AS ANY THUNDERSTORM OVER OR NEAR A PERVIOUS FLOOD AREA COULD STILL PRODUCE FLOODING AND RUNOFF PROBLEMS. MODELS HAVE BEEN FAIRLY CONSISTENTLY SINCE YESTERDAY AND THE ETA S STILL THE MOST AGGRESSIVE. THE UPPER LOW OVER THE GREAT BASIN WILL SEND A VORT LOBE INTO THE CWA THIS EVENING. THIS WILL BE ASSOCIATED WITH THE SUBTROPICAL JET STREAM ALOFT AND ABOUT 2 TO 3 DEGREES OF COOLING AT THE H5 LEVEL. MOST OF THE CWA EXCEPT FOR THE NORTHERN THIRD WILL BE JUST UNDER THE JET TO IN THE RIGHT FRONT QUADRANT...WHICH IS NOT THE OPTIMAL LIFT AREA BUT SHOULD NOT NECESSARILY BE A STOPPER. WSR 88D AT 19Z IS SHOWING EARLY VIGOROUS DEVELOPMENT IN NORTHERN SIERRA AND OTERO COUNTIES...PROBABLY SHOWING THE INFLUENCE OF THE LEFT FRONT QUADRANT. FURTHER FACTORS HELPING OUR CONVECTION THIS EVENING WILL BE: SOME DIFFLUENCE AT H2 OVERHEAD AND A -4 LI FIELD. PWS ARE STILL HANGING IN THERE AT 1.16 INCHES (NOTE WE ARE LOSING AND FCST TO LOSE ABOUT .2 INCHES PER DAY THOUGH SUNDAY). OUR THINKING IS IS LINE WITH THE STORM PREDICTION CENTER THAT THE SHEAR (BOTH DIRECTIONAL SPEED) AND HEATING WILL ALONG WITH SOME MID LEVEL COOLING WILL KICK OFF ACTIVITY.THUS A FEW ROTATING STORMS WITH HAIL COULD DEVELOP IN THIS REGION. COVERAGE IS LIKELY TO BE LIMITED BY DRYING ASSOCIATED WITH INCREASING WLY FLOW ALOFT (WHICH ALSO HELPS TO ENHANCE SEVERITY). BOTTOM LINE THE RISK FOR A FEW SEVERE STORMS IS SLIGHT BUT NOT ENOUGH TO IGNORE. ACTIVITY SHOULD DIMINISH TO THE ISOLATED LEVEL ON FRIDAY. AS THE GT BASIN LOW OPENS AS A TROUGH AND MOVES SOUTHEASTWARD...TAILING ACROSS THE CWA SATURDAY AND SATURDAY NIGHT... THERE WILL STILL BE ONE MORE OPPORTUNITY AT SOME SHOWERS AND THUNDERSTORMS. THE FORECAST THICKNESS, WIND, AND PRESSURE FIELDS REVEAL THAT THERE WILL BE A WEAK FROPA SATURDAY (INITIAL WINDS SATURDAY FOLLOWED BY A SECOND SURGE SATURDAY NIGHT INTO SUNDAY MORNING WHICH WILL BRING SOME WELCOME TEMPERATURE RELIEF BY SUNDAY (FCST 58 TO 83). AND THEN AS NOTED EARLIER... DRYING BEGINS IN EARNEST WITH RIDGING AND NORTHWEST FLOW ALOFT. AS THE WEEK PROGRESSES...THE RIDGE OVER THE WESTERN U.S. FLATTENS IN RESPONSE TO A VERY PROGRESSIVE PATTERN IN THE WESTERLIES NORTH OF 35 DEGREES LATITUDE. HENCE A DRY WEEK WITH SOME LEE TROUGHING FORECAST FOR OCCASIONAL BREEZY AFTERNOONS AT TIMES. EL PASO UU 65/ 89/ 66/ 86/ 64 31212 LAS CRUCES UU 59/ 87/ 60/ 84/ 58 31212 ALAMOGORDO UU 60/ 87/ 61/ 84/ 59 31212 CLOUDCROFT UU 44/ 68/ 45/ 65/ 43 32223 TRUTH OR CONSEQUENCES UU 60/ 87/ 61/ 84/ 59 31212 SILVER CITY UU 54/ 85/ 55/ 82/ 53 22212 DEMING UU 58/ 88/ 59/ 85/ 57 31212 LORDSBURG UU 58/ 90/ 59/ 87/ 57 21112 SIERRA BLANCA UU 62/ 87/ 63/ 83/ 61 31212 .ELP...NONE 20 / NOVLAN N
In the hours before
Special weather statement, Sep 12, 5:35 PM MDT, 1 hour 30 minutes before
NMZ032-TXZ055-130045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 535 PM MDT THU SEP 12 2002 ...STRONG THUNDERSTORMS OVER DONA ANA COUNTY NEW MEXICO... AT 530 PM A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING WEST TO EAST ACROSS DONA ANA COUNTY NEW MEXICO. THE STORMS WILL MOVE INTO THE VICINITY OF LAS CRUCES...HATCH...RADIUM SPRINGS...AND ACROSS INTERSTATES 10 AND 25 DURING THE NEXT HOUR. THESE THUNDERSTORMS WILL PRODUCE SMALL HAIL...WIND GUSTS TO 40 MILES AN HOUR AND LOCALLY HEAVY RAINS WITH STREET FLOODING. PERSONS IN THE PATH OF THE STORMS SHOULD SEEK SHELTER. PERSONS TRAVELING MUST STAY ALERT FOR WATER COVERED ROADS AND REMEMBER NEVER TO WALK OR DRIVE ACROSS FLOODED AREAS BUT INSTEAD SEEK ALTERNATE ROUTES OF TRAVEL.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 7:09 PM MDT | Flash Flood Warning | EPZ | Otero | 111 min |
Nearby
Flash Flood Warnings in New Mexico, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.